Study finds statin symptoms usually nocebo

Naveed Saleh, MD, MS | October 20, 2021

Statin nonadherence is a major issue, with most patients who start the drugs eventually discontinuing them due to complaints over adverse effects. Ultimately, more than half the clinical benefit is lost to discontinuance.  

Advertisement

Older woman looking at pills in medicine cabinet

Approximately 50% of patients who start statins discontinue them at some point due to side effects. A new study sheds light on this issue.

Statins, or HMG-CoA reductase inhibitors, are used to treat high cholesterol and to lower the risk of heart attack, stroke, and other heart problems in individuals with coronary heart disease, type 2 diabetes, or other risk factors. 

Results from a study published in the Journal of the American College of Cardiology in September indicate that most symptoms due to statin tablets were nocebo. “Clinicians should not interpret symptom intensity or timing of symptom onset or offset (on starting or stopping statin tablets) as indicating pharmacological causation, because the pattern is identical for placebo,” they wrote. 

In the study, researchers assessed the daily symptom scores on statin, placebo, and no treatment in 60 patients randomized to complete a 12-month protocol including 1-month medication bottles: four containing atorvastatin (Lipitor) 20 mg; four, placebo; and four, empty. Of note, 49 participants completed the trial.

They found that the mean symptom score did not differ between statin and placebo months. The nocebo ratio was 0.90, and per individual data, neither symptom intensity on starting nor extent of symptom relief on stopping distinguished statin from placebo use. Notably, there was no difference in the stopping of statins and placebo, with symptom relief after stopping similar in both groups. Six months after the trial ended, 30 of 60 patients who started the study resumed taking statins.

The primary outcome was the nocebo ratio, which was calculated as the: (symptom intensity on placebo - symptom intensity on no-tablets)/(symptom intensity on statins - symptom intensity on no-tablets).

The authors of the current study provided three takeaways. First, even “severe, convincing, and intolerable symptoms” that patients complain of, do not resurface during formal evaluations entailing daily documentation. Second, formal documentation of symptom scores can implicate background fluctuations in symptom intensity to be the cause—despite the intake of tablets. Third, although there are more verifiable adverse effects due to statins, these adverse effects were similar in intensity in statin vs placebo arms. This last finding suggests that even reproducible induction of symptoms via statin tablets yields no information about whether the cause was the statin moiety or the tablet moiety.

The authors noted that it is incorrect to infer that the rapid symptom decline secondary to the cessation of tablets points to statins as the cause because such decline was evidenced in both statin and placebo users.

The authors described several possible reasons underlying statin adverse effects, which their study was designed to compensate for. Statins interfere with liver metabolism to reduce the production of cholesterol. The elevation of concentrations of liver enzymes does not lead to complaints of adverse effects. When a patient discovers they are taking statins, however, they then complain of adverse effects, according to the results of previous trials.

Patients who start statins may sense a fluctuation in background symptoms and correctly note that these have increased. 

Patients may be primed to expect symptoms by family members, media, and the internet, with adverse effects detailed in patient pamphlets. These pamphlets, for instance, don’t distinguish adverse effects secondary to statins or placebo. Moreover, when a physician addresses complaints of adverse effects by changing the dosage, frequency, or agent, the patient’s conception that the statin was the cause is reinforced. “Unfortunately, without a preplanned schedule, the statin tends to be stopped when symptoms are maximal (and naturally tend to decline) and restarted when symptoms have resolved (and can only get worse),” wrote the authors. “These informal experiments replace uncertainty with confident, incorrect conclusions.”

The authors cautioned against the current practice of informally experimenting with statin use in patients. Although the investigators found that the quick onset and cessation of symptoms does happen after starting or stopping tablets, this phenomenon is caused by the tablet itself and not the statin component. Of note, the kinetics are similar between the placebo and statin tablets.

Although such informal testing is recommended in North America, the United Kingdom, and Europe, even if symptoms are scored and a preplanned schedule instituted, without a placebo, nocebo symptoms are blamed on the statin. This misinterpretation contributes to the fact that 50% of those who start statins stop at some point.  

Advertisement